Utah, 2011

High Wind in Utah, April 13, 2011

April 13, 2011 · NWS SLC · 5 events in 5 counties and zones

The windy April across Utah continued on the 13th, when another system moved through the area. The strongest winds were prefrontal winds across the western half of the state.

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

The windy April across Utah continued on the 13th, when another system moved through the area. The strongest winds were prefrontal winds across the western half of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 13, 2:54 PM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Apr 13, 2:54 PM MST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
354 PM MDT WED APR 13 2011

.SYNOPSIS...A PACIFIC COLD FRONT WILL SURGE ACROSS UTAH THROUGH
TONIGHT. A GENERALLY MILD WESTERLY FLOW ALOFT WILL FOLLOW LATE IN
THE WEEK.

&&

.DISCUSSION...VIGOROUS SHORTWAVE TROUGH CURRENTLY TRANSLATING
THROUGH THE GREAT BASIN WILL SWING EASTWARD ACROSS UTAH THIS
EVENING THROUGH TONIGHT. ASSOCIATED SURFACE FRONT CURRENTLY
CROSSING FAR NORTHWEST UTAH LOOKS TO REACH THE WASATCH FRONT BY
EARLY EVENING.

LINE OF SHOWERS AND THUNDERSTORMS CURRENTLY DEVELOPING ALONG AND
AHEAD OF THIS BOUNDARY WILL LIKELY INCREASE THROUGH EARLY EVENING.
ANTICIPATE STRONG WINDS TO ACCOMPANY FRONTAL PASSAGE...AND LIKELY
PERSIST IN FAVORABLE DOWNSLOPE AREAS THROUGH THE EVENING ALONG THE
WASATCH FRONT...AND PERSIST OVERNIGHT ACROSS FAVORED EASTERN
VALLEYS. AS SUCH EXPANDED HIGH WIND WARNING INTO THE WASATCH
FRONT.

AS UPPER TROUGH EJECTS ACROSS THE AREA SHOULD SEE PRECIPITATION
REDEVELOP IN THE POST FRONTAL ENVIRONMENT ACROSS NORTHERN AND
CENTRAL UT LATE THIS EVENING THROUGH TONIGHT...PARTICULARLY IN
AREAS FAVORED IN NORTHWEST LOW LEVEL FLOW. AS COLDER AIR ADVECTS
INTO THE AREA SNOW LEVELS SHOULD DROP TO THE VALLEY FLOORS ALONG
THE WASATCH FRONT...WITH MINOR SLUSHY ACCUMULATIONS POSSIBLE. SNOW
LIKELY TO PERSIST ACROSS THE HIGHER TERRAIN THROUGH THE OVERNIGHT
HOURS BEFORE TAPERING OFF EARLY THURSDAY MORNING. SOME POTENTIAL
EXISTS FOR LAKE ENHANCED SHOWERS DOWNWIND FROM THE GSL...HOWEVER
STRENGTH OF LOW LEVEL FLOW WOULD SEEM TO PRECLUDE ANY TYPE OF
ORGANIZED LAKE BAND DEVELOPING.

A GENERALLY MILD BUT POTENTIALLY ACTIVE WESTERLY FLOW ALOFT LOOKS
TO DEVELOP LATE IN THE WEEK THROUGH EARLY NEXT WEEK. EMBEDDED
DISTURBANCES WITHIN THIS FLOW WILL BRING PERIODS OF PRECIPITATION
PRIMARILY ACROSS NORTHERN UT BEGINNING FRIDAY NIGHT WITHIN A WARM
ADVECTION REGIME. GIVEN EXPECTED DIFFERENCES WITH TIMING WITHIN
THIS PROGRESSIVE FLOW...HAVE BROADBRUSHED PRECIPITATION ACROSS
NORTHERN UT WITH TEMPS GENERALLY NEAR CLIMO.

&&

.AVIATION...SOUTH WINDS WILL CONTINUE AN INCREASING TREND AT THE
KSLC TERMINAL AHEAD OF COLD FRONTAL PASSAGE...MOST LIKELY BETWEEN
0030-01Z. PRIOR TO THAT A 30 PERCENT CHANCE EXISTS THAT MICROBURSTS
WITH GUSTY AND ERRATIC WINDS WILL IMPACT THE TERMINAL. COINCIDENT
WITH FRONTAL PASSAGE A N-S ORIENTED LINE OF HEAVY RAIN WITH EMBEDDED
THUNDERSTORMS WILL TRACK IN FROM THE WEST...CIGS WILL RAPIDLY LOWER
FORCING ILS APPROACHES. A 60 PERCENT CHANCE OF THUNDERSTORMS EXISTS
AT THAT TIME...ALONG WITH A WIND SWITCH TO GUSTY NORTHWEST WINDS. IT
IS POSSIBLE FOR 60MPH GUSTS WITH ANY THUNDERSTORM ACTIVITY THAT
IMPACTS THE TERMINAL. RAIN LOOKS TO TRANSITION TO SNOW IN THE 03-04Z
WINDOW...AND WILL CONTINUE WITH VARYING INTENSITIES THROUGH THE
EARLY MORNING HOURS...UP TO 1" SLUSH IS POSSIBLE ON UNTREATED
SURFACES.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR UTZ016-019-020.

     WINTER WEATHER ADVISORY UNTIL 9 AM MDT THURSDAY FOR
     UTZ007>010-517.

     HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT FOR UTZ005.

     HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR
     UTZ002>004-015.

     HIGH WIND WARNING FROM 9 PM THIS EVENING TO 9 AM MDT THURSDAY
     FOR UTZ012.

     WIND ADVISORY FROM 9 PM THIS EVENING TO 9 AM MDT THURSDAY FOR
     UTZ011.

WY...NONE.
&&

PUBLIC...
AVIATION...

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Apr 13, 4:49 AM MST, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
549 AM MDT WED APR 13 2011

UTZ001>016-019>021-517-518-WYZ021-141200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
549 AM MDT WED APR 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A VIGOROUS STORM SYSTEM WILL ENTER UTAH LATE THIS AFTERNOON.
AHEAD OF THE COLD FRONT...SOUTHERLY WINDS WILL BECOME QUITE GUSTY
ACROSS SOUTHERN AND WESTERN UTAH. LOCALLY HEAVY VALLEY RAIN AND
MOUNTAIN RAIN AND SNOW ALONG WITH THUNDER WILL BE POSSIBLE DURING
THE INITIAL HOURS OF THE STORM THIS AFTERNOON INTO THE EARLY
EVENING. THE HEAVY RAIN ON TOP OF SATURATED SOILS AND SNOWMELT COULD
RESULT IN RIVER RISES TO ABOVE BANKFULL ACROSS PORTIONS OF
NORTHERN UTAH.

COLD AIR WILL ENTER THE REGION TONIGHT SUPPORTING SNOW TO
THE VALLEY FLOOR. A PERIOD OF INTENSE SNOWFALL TONIGHT INTO
THURSDAY MORNING WILL RESULT IN SIGNIFICANT ACCUMULATIONS ACROSS
THE NORTHERN MOUNTAINS...WITH LIGHT ACCUMULATIONS POSSIBLE ACROSS
THE NORTHERN VALLEYS. STRONG POSTFRONTAL NORTHWEST WINDS ARE
EXPECTED ACROSS THE NORTHWEST DESERTS AND IN SOME OF THE EASTERN
VALLEYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AS THE GROWING SEASON STARTS UP ACROSS THE WASATCH FRONT DURING
THE MIDDLE OF APRIL...THERE IS THE THREAT OF A HARD FREEZE FRIDAY
MORNING IN MAINLY OUTLYING AREAS. THE AMOUNT OF CLOUD COVER WILL
LIKELY BE THE DETERMINING FACTOR OF THIS OCCURRING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Apr 13, 3:40 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
440 PM MDT WED APR 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     NON-TSTM WND GST 15 NNE KNOLLS           40.91N 113.15W
04/13/2011  M59 MPH          TOOELE             UT   MESONET

            DIDDLE KNOLL SENSOR

&&

CRK
Local storm report, Apr 13, 3:44 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
444 PM MDT WED APR 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     NON-TSTM WND GST 1 N WENDOVER            40.75N 114.02W
04/13/2011  M67 MPH          TOOELE             UT   MESONET

            WENDOVER PEAK SENSOR

&&

CRK
Local storm report, Apr 13, 3:57 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
457 PM MDT WED APR 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     NON-TSTM WND GST 5 SSW WEST VALLEY CITY  40.63N 112.06W
04/13/2011  M65 MPH          SALT LAKE          UT   MESONET

            BACCUS/SR11 SENSOR

&&

CRK
Local storm report, Apr 13, 4:02 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
502 PM MDT WED APR 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     NON-TSTM WND GST 27 WSW DUGWAY           40.05N 113.21W
04/13/2011  M62 MPH          TOOELE             UT   MESONET

            CALLAO GATE SENSOR

&&

CRK
Local storm report, Apr 13, 4:04 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
504 PM MDT WED APR 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     NON-TSTM WND GST 15 NNE KNOLLS           40.91N 113.15W
04/13/2011  M60 MPH          TOOELE             UT   MESONET

            DIDDLE KNOLL SENSOR

&&

CRK
Local storm report, Apr 13, 4:09 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
509 PM MDT WED APR 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     NON-TSTM WND GST 20 E CALLAO             39.90N 113.34W
04/13/2011  M59 MPH          TOOELE             UT   MESONET

            FISH SPRINGS DUGWAY SENSOR

0505 PM     NON-TSTM WND GST 21 NE CALLAO            40.09N 113.41W
04/13/2011  M60 MPH          TOOELE             UT   MESONET

            JULIET ROAD SENSOR

&&

CRK

Event by event

5 high wind. Local standard time, as filed.

High Wind, Great Salt Lake Desert and Mountains

When
April 13, 4:10 PM MST to 6:45 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet

Strong wind gusts were recorded across much of the Great Salt Lake Desert and Mountains, including peak wind gusts of 71 mph at Lakeside Mountain, 67 mph at Wendover Peak, 66 mph at Simpson Springs, 64 mph at Badger Island, 63 mph at I-80 at Milepost 1, 62 mph at Hat Island, and 61 mph at White Sage.

High Wind, Salt Lake and Tooele Valleys

When
April 13, 5:50 PM MST to 7:00 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$2,000
Reported by
Mesonet

Maximum wind gusts across the Salt Lake and Tooele Valleys included 64 mph at the Salt Lake City International Airport midfield sensor, 62 mph at the Bolinder Field-Tooele Valley Airport sensor, and 61 mph at the Center Tailings Center sensor. In addition, a light pole at the airport was knocked over by the strong winds.

High Wind, West Central Utah

When
April 13, 6:00 PM MST
Where
West Central Utah forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

The Fish Springs sensor in the Dugway Proving Ground mesonet recorded a maximum wind gust of 59 mph.

High Wind, Southern Wasatch Front

When
April 13, 7:51 PM MST to 8:01 PM MST
Where
Southern Wasatch Front forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

A CWOP sensor in Lehi recorded a maximum wind gust of 63 mph with the passage of the cold front.

High Wind, Sanpete/Sevier Valleys

When
April 13, 10:52 PM MST
Where
Sanpete/Sevier Valleys forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

The sensor in Centerfield, Utah recorded a maximum wind gust of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302027, 302028, 302030, 302029, 302026.